Groups, Geometry, and Dynamics


Full-Text PDF (370 KB) | Metadata | Table of Contents | GGD summary
Volume 8, Issue 1, 2014, pp. 97–134
DOI: 10.4171/GGD/218

Published online: 2014-05-13

Rips induction: index of the dual lamination of an $\mathbb{R}$-tree

Thierry Coulbois[1] and Arnaud Hilion[2]

(1) Aix-Marseille Université, Marseille, France
(2) Aix-Marseille Université, Marseille, France

Let $T$ be a $\mathbb{R}$-tree in the boundary of the Outer Space CV$_N$, with dense orbits. The $\mathcal{Q}$-index of $T$ is defined by means of the dual lamination of $T$. It is a generalisation of the Poincar√© Lefschetz index of a foliation on a surface. We prove that the $\mathcal{Q}$-index of $T$ is bounded above by $2N-2$, and we study the case of equality. The main tool is to develop the Rips machine in order to deal with systems of isometries on compact $\mathbb{R}$-trees.

Combining our results on the $\mathcal{Q}$-index with results on the classical geometric index of a tree, developed by Gaboriau and Levitt, we obtain a beginning classification of trees.

Keywords: $\mathbb{R}$-trees, Outer Space, Rips machine

Coulbois Thierry, Hilion Arnaud: Rips induction: index of the dual lamination of an $\mathbb{R}$-tree. Groups Geom. Dyn. 8 (2014), 97-134. doi: 10.4171/GGD/218